Oregon, 2013

High Wind in Oregon, December 17, 2013

December 17, 2013 · NWS PDT · 1 event in 1 county or zone

Strong southeast pressure gradients set up along the Grand Ronde Valley and produced sustained winds over 40 MPH with a mesonet site measuring a gust of 60 MPH.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Strong southeast pressure gradients set up along the Grand Ronde Valley and produced sustained winds over 40 MPH with a mesonet site measuring a gust of 60 MPH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Dec 17, 3:22 AM PST, 5 hours 38 minutes earlier.

Area forecast discussion, Dec 17, 3:22 AM PST, 5 hours 38 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
322 AM PST TUE DEC 17 2013

UPDATED AVIATION DISCUSSION

.SHORT TERM...TODAY THROUGH THURSDAY...A DRY NORTHWEST FLOW WILL
CONTINUE FOR TODAY AS AN UPPER RIDGE CONTINUES TO FLATTEN.
CONDITIONS TODAY WILL BE SIMILAR TO MONDAY WITH PARTLY CLOUDY SKIES
AND MILD TEMPERATURES. ANY FOG DEVELOPMENT THIS MORNING IN THE LOWER
ELEVATIONS OF THE LOWER COLUMBIA BASIN AND ADJACENT VALLEYS MAY
PREVENT TEMPERATURES FROM BECOMING AS WARM AS THE HIGHER TERRAIN
SURROUNDING THE BASIN. TIGHT PRESSURE GRADIENTS BETWEEN BAKER AND
UNION COUNTIES WILL CAUSE STRONG GUSTY WINDS THROUGH LADD AND PYLES
CANYONS. AS SUCH A HIGH WIND WARNING WILL REMAIN IN EFFECT THERE
TODAY AND THIS EVENING. MORE DETAILS CAN BE FOUND UNDER THE NWS
PRODUCT ID PDXNPWPDT. THE STRONG WINDS ARE EXPECTED TO PERSIST
THROUGH THIS EVENING AND THEN THEY WILL DIMINISH OVERNIGHT.
ELSEWHERE WINDS WILL BE LIGHT. AN UPPER TROUGH WILL BEGIN TO DIG
OVER THE PACIFIC NORTHWEST AS THE POLAR JET STREAM SAGS SOUTHWARD ON
WEDNESDAY. THIS WILL BRING A COLD FRONT WITH MODIFIED ARCTIC AIR
BEHIND IT BY WEDNESDAY NIGHT INTO THURSDAY. TEMPERATURES WILL BE
MUCH COOLER ON THURSDAY. IN ADDITION THERE MAY BE LIGHT
PRECIPITATION ACROSS THE CWA...MAINLY IN THE FORM OF SNOW...THOUGH
IT COULD START OUT AS RAIN IN THE LOWER ELEVATIONS. MODIFIED ARCTIC
AIR WILL SPILL INTO THE CWA ON THURSDAY WITH A FEW LINGERING SNOW
SHOWERS OVER THE MOUNTAINS AS COLDER AIR MOVES IN FROM THE NORTH.
TEMPERATURES WILL BE MUCH BELOW NORMAL ON THURSDAY AS A RESULT OF
THIS FRONT...BUT IT WILL BEGIN TO RETREAT EASTWARD LATE THURSDAY AS
A WARM FRONT APPROACHES THE REGION 88.

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...DESPITE HIGH PRESSURE
BUILDING IN THE EAST PACIFIC...NORTHWESTERLY FLOW WILL BRING A
DISTURBANCE INTO THE REGION ON THURSDAY NIGHT AND FRIDAY THAT WILL
FUNCTION AS A WARM FRONT. HOWEVER...BEFORE THE WARMER AIR MOVES IN
AND SNOW LEVELS RISE...SIGNIFICANT PRECIPITATION CAN BE EXPECTED
DURING THE DAY FRIDAY THAT COULD TRANSLATE TO SEVERAL INCHES OF SNOW
OVER THE MOUNTAINS. AND ALTHOUGH THE COLUMBIA BASIN WILL BE MOSTLY
RAINSHADOWED...CANNOT RULE OUT SOME LIGHT SNOW IN WESTERN PORTIONS
OF THE BASIN AND UP TO AN INCH OF SNOW ACROSS EASTERN PORTIONS AND
ALONG THE BLUE MOUNTAIN FOOTHILLS. THE FORECAST BECOMES EVEN MORE
CHALLENGING ON FRIDAY NIGHT. SNOW LEVELS ARE EXPECTED TO RISE ABOVE
3000 FEET BUT TEMPERATURES ARE EXPECTED TO FALL BELOW FREEZING IN
THE KITTITAS AND YAKIMA VALLEYS AND PORTIONS OF THE WASHINGTON LOWER
COLUMBIA BASIN. THEREFORE...IF ANY SHOWERS DO MOVE OVER THESE
AREAS...LIGHT FREEZING RAIN WILL BE POSSIBLE. HOWEVER...THE CHANCES
ARE MINIMAL DUE TO RAINSHADOWING. ONE OTHER ITEM TO NOTE ABOUT
FRIDAYS SYSTEM IS THAT SOUTHWESTERLY WINDS WILL INCREASE DURING THE
AFTERNOON AND REMAIN BREEZY TO WINDY OVERNIGHT...WHICH WILL HELP
RAISE SURFACE TEMPERATURES. TEMPERATURES WILL THEN CONTINUE TO
GRADUALLY WARM ON SATURDAY AND SUNDAY. UPSLOPE MOUNTAIN SHOWERS WILL
ALSO PERSIST.

THERE ARE SOME MODEL DIFFERENCES ON MONDAY AND TUESDAY THAT HAVE
LOWERED CONFIDENCE IN FORECAST DETAILS. BOTH THE GFS AND ECMWF DO
DEPICT ANOTHER DISTURBANCE MOVING THROUGH THE REGION AT THE
BEGINNING OF THE WEEK...BUT TIMING AND STRENGTH ARE VASTLY DIFFERENT
BETWEEN THE TWO MODELS. HAVE THEREFORE WENT WITH PERSISTENCE AND
KEPT A CHANCE OF SHOWERS IN THE MOUNTAINS WITH A SLIGHT CHANCE IN
THE VALLEYS AND HIGH TEMPERATURES IN THE 40S. TRIMARCO

&&

.AVIATION...12Z TAFS...MOSTLY HIGH LEVEL CLOUDS SCT-BKN 200 THE NEXT
24 HOURS. VERY PATCHY FOG WILL AFFECT KYKM THIS MORNING BUT
VISIBILITY SHOULD REMAIN 6SM OR HIGHER. FREEZING FOG HAS REDUCED
VISIBILITY TO 1/4SM AT KDLS HOWEVER. GUIDANCE HAS NOT HANDLED THIS
WELL SO IT IS HARD TO FORECAST WHEN IT WILL LIFT...BUT MOST LIKELY
AROUND SUNRISE. WINDS WILL REMAIN LIGHT THIS MORNING THEN INCREASE
THIS EVENING TO 7 TO 12 KTS.  82

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  48  32  42  22 /   0  10  30  30
ALW  46  34  41  25 /   0  10  30  30
PSC  41  31  44  23 /   0  10  20  20
YKM  43  29  40  21 /   0  10  20  10
HRI  42  33  45  22 /   0  10  20  20
ELN  45  29  38  18 /   0  20  20  10
RDM  47  24  45  15 /   0   0  30  30
LGD  38  29  43  22 /   0  10  50  50
GCD  40  28  44  20 /   0   0  30  60
DLS  44  33  45  27 /   0  20  20  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING UNTIL 10 PM PST THIS EVENING FOR LADD AND
     PYLES CANYONS IN THE ORZ049.

WA...NONE.

&&

THREAT INDEX
TODAY : GREEN
WEDNESDAY : GREEN
THURSDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

88/82/82
Hazardous weather outlook, Dec 17, 4:34 AM PST, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
434 AM PST TUE DEC 17 2013

ORZ049-181245-
GRANDE RONDE VALLEY-
434 AM PST TUE DEC 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
OREGON.

.DAY ONE...TODAY AND TONIGHT

A STRONG PRESSURE GRADIENT BETWEEN BAKER CITY AND LA GRANDE WILL
RESULT IN STRONG GUSTY WINDS IN LADD AND PYLES CANYONS TODAY
THROUGH THIS EVENING. A HIGH WIND WARNING IS IN EFFECT UNTIL 10 PM
TONIGHT FOR THIS AREA. FOR MORE DETAILS PLEASE REFER TO NWS
PRODUCT ID PDXNPWPDT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

A COLD FRONT WILL MOVE THROUGH THE FORECAST AREA ON WEDNESDAY
WITH MUCH COLDER TEMPERATURES FOR THURSDAY. THERE WILL BE A CHANCE
OF RAIN AND SNOW SHOWERS WITH THE COLD FRONT. THEN THERE WILL BE
ANOTHER CHANCE FOR SNOW ON FRIDAY AS WARMER AIR OVERRUNS THE COLD
AIR AT THE SURFACE.

ORZ041-044-050-502-503-505>511-WAZ024-026>030-520-521-181245-
EAST COLUMBIA RIVER GORGE OF OREGON-
LOWER COLUMBIA BASIN OF OREGON-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-NORTH CENTRAL OREGON-
CENTRAL OREGON-EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-
KITTITAS VALLEY-YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
434 AM PST TUE DEC 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
OREGON...NORTH CENTRAL OREGON...NORTHEAST OREGON...CENTRAL
WASHINGTON...SOUTH WASHINGTON...SOUTH CENTRAL WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

A COLD FRONT WILL MOVE THROUGH THE FORECAST AREA ON WEDNESDAY
WITH MUCH COLDER TEMPERATURES FOR THURSDAY. THERE WILL BE A CHANCE
OF RAIN AND SNOW SHOWERS WITH THE COLD FRONT. THEN THERE WILL BE
ANOTHER CHANCE FOR SNOW ON FRIDAY AS WARMER AIR OVERRUNS THE COLD
AIR AT THE SURFACE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Grand Ronde Valley

When
December 17, 9:00 AM PST
Where
Grand Ronde Valley forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
45.310, -118.009 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2013Every state in 2013This day in weather historyWarnings in Oregon, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 481839.